Opiates and opioids are central nervous system (CNS) depressants.
Common Opiates and Opioids
- Hydrocodone (also known as Vicodin or Lortab)
- Oxycodone (also known as Percocet)
A Naloxone dose of two milligrams is recommended and typically takes three to five minutes for the full effect. Patients must be closely monitored for re-occurrence of problems requiring additional doses.
Some Signs of an Opioid Overdose
- Very small pupils
- Slow or shallow breathing
- An inability to speak
- Faint heartbeat
- Limp arms and legs
- Pale skin
- Purple lips and fingernails
To Administer Naloxone
- Assemble the nasal atomizer.
- Tilt the head back and briskly spray half of the Naloxone up one side of the nose with 1 cc.
- Spray half up the other side of the nose with 1 cc.
Rescue breathing or CPR should continue while waiting for the Naloxone to take effect. If there’s no change in three to five minutes, administer another dose of Naloxone and continue CPR or rescue breathing. If the second dose of Naloxone doesn’t revive them, something else is wrong. Either there are no opioids in their system, or the opioids are unusually strong and require more Naloxone.